Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Skin rashes, high platelet count, taking Humira, CBC done, history of Crohn's disease and Ankylosing spondylitis. Leukemia chances?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
Hi, I've been getting weird rashes that seem to be like petachiae. Here's an image of the most recent rash:

I think I've had these rashes for some time. They do not blanch under pressure, and usually fade within a couple of days. As you can see they don't really cover much of my leg. I have a number of autoimmune conditions (Crohn's Disease, Ankylosing Spondylitis) for which I take Humira and get blood tests every 6 months, including a CBC. I've never had it come up abnormal. If anything before I started Humira, my platelets were too high. Ever since starting the drug, everything comes back normal. The problem is that, most of the time, by the time I can get an appointment the rashes disappear. They don't usually reappear for several months - though recently they have appeared more regularly.

My rheumatologist doesn't seem all that concerned about the rashes. He says that they aren't purpura (I haven't asked about petachiae, but I'm assuming that he'd say something if he suspected anything). I'm concerned obviously about leukemia (mostly b/c of the possibility that petachiae can signal leukemia - though I'd think that 1) the petachiae would be more widespread and 2) it would linger longer than 2-3 days and 3) something would have come up in the blood tests). Probably more likely is that it is something related to my other autoimmune conditions. I don't have any other symptoms of low platelets, and the rashes don't really bother me all that much.

Any thoughts?
Posted Thu, 26 Apr 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 20 hours later

Thank you for posting the query and the picture.

You have provided with good information regarding your health concern and it is a very good description. I appreciate it.

Regarding the difference between petechia & Purpura, is the size of the lesion. Petechia are less than 3 mm & purpura are 3-10mm in size.They both don't blanch and appear as purple or red colored lesion.

These lesions could be just considered as a benign lesion which may come and go because of pressure in the body. It could be due to some malignancy which is a rare possibility.

Since these lesions come and go and your platelet count is within normal range, I don't think, there is much to worry about a Leukemia as possibility. In case of malignancy, these would not disappear so quickly.

There is one more condition called Henoch-Schonlein purpura (HSP) in which one gets to see palpable purpuric (vasculitis-inflammation of blood vessels) lesions along with abdominal pain, involvement of kidney (hematuria) and joint pain(arthritis).This is also a immune related problem.

As far as the Tablet HUMIRA ( Adalimumab) is concerned, it can cause skin rashes too & can lead to bruising or bleeding very easily.This could be other reason for the same.

I would advise you to consult a competent Dermatologist and get a skin biopsy done to rule out Vasculitis. You can even get a peripheral smear done to rule out Leukemia. This would be just to clear your doubts.

Hope I have answered your query & this would help you find the exact cause of the lesion.

Should you have additional concerns regarding this issue, I would be happy to address them.


Dr. Bharat chawda.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor